stress and hypothryoid

Morning. I have been taking levothyroxine for around 16 weeks, increased up in stages to 100mcg, not noticed any changes yet, but I'm on a 6 week review. Over the last 3 weeks, we have had an enormous amount of stress. When it started to settle down, I suddenly felt completely exhausted, unsurprisingly. I feel very hypo, really cold, bed socks in the heat wave, sleeping 12 hours, getting up for a cuppa, then sleeping till lunchtime, hair blocking the plug etc.

Is this likely to be a thyroid problem, or something else? don't want to waste GP's time, they are very supportive, and I feel I have been there a lot recently.

6 Replies

oldestnewest
  • Suggest you ask GP to check levels of vitamin d, b12, folate and ferratin. These all need to at good (not just average) levels for thyroid hormones to work in our cells.

    Vitamin D is apparently not really a vitamin, but a pre-steroid, good levels essential. Also been in the news recently, as we all tend to be too low levels due to modern lifestyle and not outside enough.

    Vitamin c is good for stress and helping support adrenals.

    Selenium may help reduce antibodies with Hashimoto's

    Make sure you get the actual figures from tests (including ranges - figures in brackets). You are entitled to copies of your own results. Some surgeries make nominal charge for printing out. Alternatively you can now ask for online access to your own medical records. Though not all surgeries can do this yet, or may not have blood test results available yet online, but all should be doing this with couple of years.

    When you get results suggest you make a new post on here and members can offer advise on any vitamin supplements needed

    If you can not get GP to do these tests, then like many of us, you can get them done privately

    thyroiduk.org.uk/tuk/testin...

    Blue Horizon - Thyroid plus eleven tests all these.

    This is an easy to do fingerprick test you do at home, post back and they email results to you couple of days later. Usual advice on this test, is to do early in morning, no food or drink beforehand (other than water) don't take Levo in 24 hours before (take straight after).

    As you have Hashimoto's then (as Clutter advised in previous post) you may find adopting 100% gluten free diet can help reduce symptoms, and lower antibodies too.

    Assume you know that Levo generally should be taken on empty stomach and no food or drink for at least hour after. Many take on waking, some prefer bedtime, either as more convenient or perhaps more effective. No other medications at same time, especially iron or magnesium, these must be at least 4 hours away

  • Kayw,

    It takes up to six weeks to feel the full impact of a dose so I would hold on until your 6 week review and see what your thyroid levels are on 100mcg.

    Arrange your blood test early in the morning when TSH is highest and fast (water only) because TSH drops after eating and drinking. Take Levothyroxine after your blood draw.

    You might ask your GP to check ferritin, vitamin D, B12 and folate which are commonly low/deficient in hypothyroid patients.

    ________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • 16 weeks is no time at all on thyroid hormones and may take a lot longer than a year or two to get on an equal footing.

    So, if you have been feeling fine and then symptoms re-cur or are new, it's time for a new blood test. Some people have to take large doses of thyroid hormones in order to function and it varies so much.

    Some doctors mistakenly believe it is only a matter of getting the patients results somewhere within the range but that's not the case - symptoms are important but they are unaware of this. The aim should be a TSH of around 1 or lower or suppressed and the others towards the upper part of the range not in the middle or lower.

    I assume you know the test has to be at the earliest and don't eat before it. You can drink water. Also allow 24 hour gap between your last dose of levo and the test and take it afterwards.

  • Thank you all for replying. Shaws, I haven't really been feeling any different since starting levo, but after the most awful 3 weeks, in which Mother-in-law had a bad fall, husband was assaulted, son-in-law in Istanbul during the coupe attempt, to name but a few things - it seemed to be something every day, I suddenly felt as if every bit of life had been drained from me, my arms and legs seem to be like ton weights in their sockets, and I generally felt much much worse than ever before. I wondered if stress could exacerbate under active thyroid, or just par for the course.

  • Yes, certainly stress can affect how we feel when taking replacement hormones. I assume, if not hypo, that within a short time our body rectifies any deficiencies. Due to us having to replace hormones daily, it then takes longer for our bodies to recover from very stressful situations and you've certainly had a full load over the past few weeks too I realise how bad you must be feeling at present.

    I'd make an appointment now for when your next blood test is due and follow guidelines Clutter has stated.

    This allows your TSH to be at its highest and that appears to be all doctors take notice of. I certainly haven't heard of one considering our symptoms (which was the priority before the 'modern' method was introduced).

    It has taken a long time for our hormones to drop low enough to be diagnosed, sometimes years and we just don't realise it, so it takes a while to reach a dose of levothyroxine which will return you to good health. Always get a print-out for your own records with the ranges and you can post if you have a query.

    For some of us levo doesn't always work but there are some other hormones or additions which might do the trick.

    It is a big learning curve and we are a bit lost initially as our body isn't reacting as it used to and that's because we cannot rush doses which have to be gradual and then things should even out. :)

  • Thank you so much for your reply, Shaws, I really do appreciate all the support on this site

You may also like...